Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 10, 2021Dimmit County, Maverick County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 10, 2021, 6:49 PM CDT for Dimmit County, Maverick County, Texas. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2021, 6:49 PM CDT (23:49 UTC)
Expired
May 10, 2021, 7:30 PM CDT
In force
41 min
Issued by
NWS Austin/San Antonio, TX

Counties Dimmit County, TX, Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 96 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 7:15 PM CDTTSTM WND DMGEl Indio, TXREPORT RELAYED FROM BROADCAST MEDIA TWITTER OF WIND DAMAGE TO AT LEAST TWO ROOFS AND DOWN POWERLINES IN EL INDIO. TIME ESTIMATED VIA RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.8 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2989 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted.

728 
WWUS84 KEWX 102349
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
649 PM CDT Mon May 10 2021
 
TXZ217-218-228-110030-
Maverick TX-Dimmit TX-Zavala TX-
649 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAVERICK...DIMMIT AND
SOUTHWESTERN ZAVALA COUNTIES UNTIL 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of El Indio to 7 miles south
of Chupadera Ranch Airport. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Crystal City, Carrizo Springs, Big Wells, El Indio, Asherton, Chula
Vista, Chula Vista-River Spur, Winter Haven, Cometa, Brundage,
Carrizo Hill, Gilson Groves, Catarina, Las Vegas, Rosita, Las
Colonias, Chaparral Wildlife Management Area and Farias Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
      2840 10035 2845 10034 2848 10037 2850 10033
      2854 10041 2858 10040 2864 10046 2892 10029
      2852 9940 2839 9940 2820 9959 2820 10021
TIME...MOT...LOC 2348Z 204DEG 32KT 2838 10046 2809 10004 

$$

BRADY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 10, 1:59 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, May 10, 1:59 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
159 PM CDT Mon May 10 2021

.SHORT TERM (Tonight through Tuesday Night)...

...Severe storms with large to potentially giant hail possible west
this evening...

A stalled cold front draped across the region from west to east,
with ample southerly flow at low to mid levels bringing rich
moisture into the region above it, are setting the stage for severe
storms this afternoon and evening, primarily west of US-281. A
corridor of 4000+ J/kg MUCAPE as analyzed by the RAP exists along
the Rio Grande, with 2500+ J/kg across the rest of south-central
Texas. Although the 18Z DRT special sounding still showed a decent
capping inversion, the expectation is that this will still mostly
erode away through the rest of this afternoon with a little help
from a weak shortwave and a brief window for some surface heating.
Deep shear of 40-50+ knots, highest NW, will be in place this
evening. Rotating storms are a high likelihood, and in this
environment we are yet again under the gun for the potential of very
large or even giant hail this evening over our western counties.
Damaging winds are a secondary threat. The sfc front will sag very
slowly southward through tonight, and there is a very low risk for a
tornado south of it this evening as SRH increases due to the LLJ
formation, but in general concern is very low for tornadoes. Despite
the marginal risk in place over the east half of our area for severe
storms, current local thinking is that storm chances are quite low
for at least areas northeast of La Grange to Fredericksburg for this
first event.

Concern for localized flash flooding may be slightly increased this
evening for primarily the Winter Garden region. With freezing levels
maxing out around 12-13kft and then falling closer to 10 kft by
Tuesday night, warm rain processes will occur but rainfall rates
shouldn't be off the charts or anything. Rivers have had plenty of
time to subside since the heavy rainfall late April into early May
so river flooding is not of much concern. However, impacts such as
ponding on roadways or overflowing culverts could be seen in a few
places where heavier rains do occur with a couple hours of residence
time. Somewhat more impactful flash flooding could be possible across
our western CWA this evening. The 12Z WRF-NMM, for example, puts out
a bullseye of 4+" of QPF over Uvalde and Zavala counties, and the
HRRR suggests the potential for similarly high QPF over the Winter
Garden region. That area is the most parched overall, especially
along our southern border, so they can take a bit of rain, but will
have to keep a close eye on things today.

Storms will likely cluster and weaken overnight tonight over the
southwest half of the CWA. However, redevelopment of showers and
storms is anticipated Tuesday morning with off and on activity
throughout the day and much of the night. Nailing down timing and
location of storms is difficult but in the AM, chances will be best
over the northwest half and will eventually spread across the rest
of the area through the day. A broad-brushed marginal risk of severe
weather, primarily for large hail, will be in place. A marginal risk
of excessive rainfall is also in place across the area, although
storms should be relatively progressive so we aren't likely to see
many localized totals during the day above the 1-3" range, if at
all. That said, given the anticendent wetness over some spots and
ample atmospheric moisture available as PWATs of 1.5-2" are still
progged over all but the northern Hill Country, we will still need to
keep an eye out for some localized flooding problems should heavier
rainfall rates arise. With the cloud cover and rain in place and the
front stalled near our southern border, rather cool temperatures are
forecast, topping out only in the 70s north and low to mid 80s
south/along the Rio Grande Tuesday.

&&

.LONG TERM (Wednesday through Monday)...

Our active weather pattern for the start to middle of the week should
come to an end by Thursday, but not before we squeeze out another
round of scattered showers with a few rumbles of thunder on
Wednesday. A weak mid level shortwave will move through from west to
east on Wednesday, resulting in some scattered showers and storms,
especially within an east/northeasterly sfc flow regime. Any remnant
rain showers should come to an end shortly after sunset on Wednesday
evening, mainly over the southern 1/3rd of the CWA.

South-Central Texas will be left under light northeasterly sfc flow
on the southern periphery of a weak sfc high as it settles in to our
north and east on Thursday afternoon. This should set the stage for
several cool mornings, with many places in the mid to upper 50s,
along with areas to the west and south in the lower to middle 60s. By
late Friday, the sfc high will begin to retreat and slide eastward,
allowing sfc flow to turn back out of the south, with sfc moisture
returning as well as the Gulf of Mexico opens back up for business.

The weekend looks to bring the return of a slightly more active
pattern back into the picture once again. Models are somewhat divided
on what will transpire by the start of next week, but are more in
agreement on the setup for the weekend. Two separate shortwaves will
ripple through the flow out ahead of a deepening long wave upper
level trough over the southwestern CONUS. This will allow isolated to
scattered showers and thunderstorms to develop both Saturday and
Sunday afternoons. At this time, the threat for severe weather looks
quite low, however, will continue to monitor the possibility of
strong to severe storms by Sunday afternoon and Monday afternoon, as
this type of pattern has led to severe weather in our region over the
last several weeks.

&&

.PREV DISCUSSION... /ISSUED 1248 PM CDT Mon May 10 2021/

AVIATION...

CIGs are hovering just below MVFR thresholds at SAT this afternoon
but should lift to VFR for a time. AUS is seeing a brief clearing but
it isn't expected to last. Scattered thunderstorm development late
this afternoon through the evening has the potential to impact
DRT/SAT/SSF but confidence is low in direct impacts for San Antonio,
thus carrying VCTS there for now. Deteriorating flight conditions
return tonight with IFR by 03z at AUS and MVFR at DRT/SAT/SSF by
03-05Z. SAT/SSF could see IFR as early as 09/12Z but confidence too
low to include at this time. Somewhat better shower and thunderstorm
coverage is expected late tonight near DRT and then by the afternoon
hours Tuesday at the I-35 sites, details to be refined.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  73  61  69  59 /  40  90  70  60  20
Austin Bergstrom Intl Airport  63  75  61  69  58 /  40  80  70  60  20
New Braunfels Muni Airport     65  77  62  72  59 /  40  80  70  60  20
Burnet Muni Airport            59  71  57  66  57 /  50  90  50  50  20
Del Rio Intl Airport           69  81  66  75  63 /  40  60  50  60  30
Georgetown Muni Airport        61  72  59  67  57 /  50  90  60  50  20
Hondo Muni Airport             66  80  64  74  59 /  50  80  60  60  20
San Marcos Muni Airport        64  76  61  70  58 /  40  80  70  60  20
La Grange - Fayette Regional   68  81  64  72  61 /  40  70  80  70  20
San Antonio Intl Airport       66  78  63  71  61 /  40  80  70  60  20
Stinson Muni Airport           68  81  65  73  62 /  40  70  70  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...KCW
Long-Term...Morris
Decision Support...33
Hazardous weather outlook, May 10, 5:03 AM CDT, 13 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
503 AM CDT Mon May 10 2021

TXZ171>173-183>194-202>209-217>225-228-111015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
503 AM CDT Mon May 10 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Strong to severe storms with the potential for very large hail
are possible on Monday afternoon and evening, mainly west of
highway 281. Locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Strong to severe storms are also possible on Tuesday with large
hail and damaging winds being the primary hazards. Additionally,
locally heavy rainfall is possible Tuesday, which could result in
flooding due to already saturated soils.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 10, 3:19 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
319 PM CDT Mon May 10 2021

TXZ184-185-102100-
Edwards TX-Real TX-
319 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDWARDS AND CENTRAL REAL
COUNTIES UNTIL 400 PM CDT...

At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Vance, or 11 miles southeast of Rocksprings,
moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Vance and Prade Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2991 9969 2991 9965 2979 9964 2981 10022
      2996 10026 3004 9969
TIME...MOT...LOC 2018Z 260DEG 27KT 2989 10009

KCW
Local storm report, May 10, 4:55 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             8 N LEAKEY              29.84N 99.76W
05/10/2021  E0.70 INCH       REAL               TX   PUBLIC

&&

CVP
Special weather statement, May 10, 5:56 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
556 PM CDT Mon May 10 2021

TXZ183-184-102345-
Val Verde TX-Edwards TX-
556 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EDWARDS AND EAST
CENTRAL VAL VERDE COUNTIES UNTIL 645 PM CDT...

At 556 PM CDT, Doppler radar was tracking a strong thunderstorm near
Loma Alta, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Loma Alta, Carta Valley, Vinegarone and Devils River State Nat Area
Del Norte.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2975 10088 2993 10094 3008 10059 2983 10046
TIME...MOT...LOC 2256Z 253DEG 19KT 2987 10083

KCW
Local storm report, May 10, 6:09 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             6 WNW LOST MAPLES STATE 29.83N 99.67W
05/10/2021  E1.50 INCH       REAL               TX   NWS EMPLOYEE

            TIME ESTIMATED BY RADAR.

&&

CVP
Special weather statement, May 10, 6:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
649 PM CDT Mon May 10 2021

TXZ217-218-228-110030-
Maverick TX-Dimmit TX-Zavala TX-
649 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MAVERICK...DIMMIT AND
SOUTHWESTERN ZAVALA COUNTIES UNTIL 730 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of El Indio to 7 miles south
of Chupadera Ranch Airport. Movement was northeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Crystal City, Carrizo Springs, Big Wells, El Indio, Asherton, Chula
Vista, Chula Vista-River Spur, Winter Haven, Cometa, Brundage,
Carrizo Hill, Gilson Groves, Catarina, Las Vegas, Rosita, Las
Colonias, Chaparral Wildlife Management Area and Farias Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2823 10022 2824 10026 2828 10029 2831 10028
      2840 10035 2845 10034 2848 10037 2850 10033
      2854 10041 2858 10040 2864 10046 2892 10029
      2852 9940 2839 9940 2820 9959 2820 10021
TIME...MOT...LOC 2348Z 204DEG 32KT 2838 10046 2809 10004

BRADY

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:08 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Llano67 min
May 9, 7:47 PM CDTSevere Thunderstorm WarningEWXBlanco, Gillespie, Kendall58 min
May 9, 9:53 PM CDTSpecial Weather StatementEWXGillespie52 min
May 10, 3:19 PM CDTSpecial Weather StatementEWXReal41 min
May 10, 3:44 PM CDTSevere Thunderstorm WarningEWXEdwards, Real46 min
May 10, 4:21 PM CDTSevere Thunderstorm WarningEWXBandera, Kerr, Real37 min
May 10, 5:56 PM CDTSpecial Weather StatementEWXEdwards49 min
May 10, 6:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde60 min
May 10, 6:17 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde58 min
May 10, 6:59 PM CDTSevere Thunderstorm WarningEWXDimmit, Maverick, Zavala61 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.